Social Anxiety Support Forum banner

1 - 10 of 10 Posts

·
Registered
Joined
·
505 Posts
Discussion Starter · #1 ·
When I started with celexa I first took 5mg for 2 days and then raised the dosage for 5mg every 2 days and when I finally ended up taking 20mg I directly experienced a pulsating of the muscles in my leg for a few days. Usually I never have this and I also had this weird pulsation in the face on one day. I reported this to the doctor and he didn't think it's anything problematic and the pulsations also stopped after a while but now I read that twitching muscles are a symptom of serotonine syndrome and if you experience this you have to contact your doctor right away.
This worries me. I think it's hard to distinguish between pulsating muscles where a muscle pulsates at a certain area and twitching muscles. What if what I described as pulsating is actually twitching?
It wasn't the entire quadriceps which pulsated in my case. It was only a certain point around the knee as far as I can tell. I could even feel it under the skin.

Would you be worried about this? I'm not taking celexa anymore but maybe I try another SSRI in the future and if the same pulsations should occur again then I'd worry again. My doctor told me that serotonine syndrome is very rare and I also didn't take anything besides celexa which is why I can't imagine how I could get symptoms of this syndrome. Is it possible that some people get this only from taking a SSRI?
I remember that the first day when I took 20mg it the pulsations directly started maybe an hour after I took it, which is why I directly made a connection between celexa and the pulsations.
 

·
Registered
Joined
·
1,718 Posts
When I started with celexa I first took 5mg for 2 days and then raised the dosage for 5mg every 2 days and when I finally ended up taking 20mg I directly experienced a pulsating of the muscles in my leg for a few days. Usually I never have this and I also had this weird pulsation in the face on one day. I reported this to the doctor and he didn't think it's anything problematic and the pulsations also stopped after a while but now I read that twitching muscles are a symptom of serotonine syndrome and if you experience this you have to contact your doctor right away.
This worries me. I think it's hard to distinguish between pulsating muscles where a muscle pulsates at a certain area and twitching muscles. What if what I described as pulsating is actually twitching?
It wasn't the entire quadriceps which pulsated in my case. It was only a certain point around the knee as far as I can tell. I could even feel it under the skin.

Would you be worried about this? I'm not taking celexa anymore but maybe I try another SSRI in the future and if the same pulsations should occur again then I'd worry again. My doctor told me that serotonine syndrome is very rare and I also didn't take anything besides celexa which is why I can't imagine how I could get symptoms of this syndrome. Is it possible that some people get this only from taking a SSRI?
I remember that the first day when I took 20mg it the pulsations directly started maybe an hour after I took it, which is why I directly made a connection between celexa and the pulsations.
To say it simply, no. The dosing that drs are using makes it impossible to get serotonin syndrome. Yes you can get Serotonin Syndrome in combination with other meds like some pain killers and other supplements like 5 HTP but you have to be on a very high dose of an SSRI and a very high dose of a drug that can create more serotonin in your brain.
 

·
Registered
Joined
·
2,322 Posts
Definitely not at that dose. Serotonin syndrome is worse than what you're describing: not twitching muscles but epileptic fits, limbs flying around and ****. I had it twice and the first time they had to tie me up or I would have broke some things (of my own :D).
 

·
SASsy
Joined
·
18,100 Posts
If you had serotonin sydrome you'd end up in the hospital. You'd have to take something like MDMA to get that.
 

·
Banned
Joined
·
296 Posts
If you had serotonin sydrome you'd end up in the hospital. You'd have to take something like MDMA to get that.
Not necessarily just illicit drugs. Many combinations of SSRI - MAOI can cause serotonin syndrome. Even combining something like 5HTP with many anti-depressants can cause it=.
 

·
Registered
Joined
·
505 Posts
Discussion Starter · #7 ·
Thanks guys.

But can you not also have a mild SS? Or do you directly get a full blown SS if you get it with all symptoms?

I just worried cause when I read that twitching muscles are a warning sign then it's not really clear for me what they mean with this and if pulsations fall under twitching or if they mean something stronger.
 

·
Registered
Joined
·
2,322 Posts
I have no idea what's considered to fall under serotonin syndrome, but when I had it, I wouldn't have been able to type a forum post :D

Ask your psychiatrist about it but I don't think you should be worried about this. Standard ssri startup stuff.
 

·
Guided By Voices
Joined
·
2,396 Posts
1 - 10 of 10 Posts
Top